South Carolina, 2012

Tornado and Damaging Wind in South Carolina, June 10, 2012

June 10, 2012 · NWS CAE · 2 events in 1 county or zone

Isolated severe storms produced locally heavy rain with amounts up to 5 inches and a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe storms produced locally heavy rain with amounts up to 5 inches and a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 10, 6:23 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 6:23 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EDT SUN JUN 10 2012

.SYNOPSIS...
A WEAK SURFACE FRONT WILL REMAIN ACROSS THE REGION OVERNIGHT AS
AN UPPER LEVEL TROUGH REMAINS JUST OFF TO OUR WEST. EXPECT
RAIN CHANCES TO CONTINUE OVERNIGHT AND THROUGH MUCH OF THE WORK
WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
FOR TONIGHT...EAST TO WEST SURFACE BOUNDARY REMAINS ACROSS THE
CWA. SURFACE WINDS WILL REMAIN OUT OF THE SOUTHEAST...BRINGING
ATLANTIC MOISTURE INTO THE REGION IN LOW- LEVELS. ALOFT...WINDS
REMAIN OUT OF THE SOUTHWEST AHEAD OF A SLOW MOVING UPPER TROUGH
THAT WILL REMAIN OFF TO OUR WEST. THIS FLOW IS BRINGING MOISTURE
IN MID- LEVELS TO THE REGION FROM THE GULF OF MEXICO.

ATMOSPHERE WILL CONTINUE TO MOISTEN...BRINGING PRECIPITABLE WATER
VALUES UP TO 2 INCHES. SHOWERS WILL CONTINUE TO OVERSPREAD THE CWA
FROM THE SOUTHWEST...WITH AN ISOLATED THUNDERSTORM NOT BEING OUT
OF THE QUESTION.

CLOUDS AND PERIODS OF RAIN WILL CONTINUE OVERNIGHT...WITH LIKELY
POPS FOR MOST AREAS. STILL CAN NOT RULE OUT AN ISOLATED
THUNDERSTORM...BUT WITH SOMEWHAT LIMITED INSTABILITY...DO NOT
EXPECT SEVERE. HEAVY RAINFALL POTENTIAL WILL CONTINUE TO BE THE
BIGGEST ISSUE THROUGH THE NIGHT. WITH PLENTY OF CLOUD COVER...AND
SOUTHEASTERLY WINDS CONTINUING...DO NOT ANTICIPATE A LARGE DIURNAL
DROP OFF IN OVERNIGHT TEMPERATURES. THUS LOWS WILL FALL DOWN TO
AROUND 70 DEGREES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
MODELS SHIFT UPPER TROUGH SLOWLY EASTWARD THROUGH THE PERIOD...
MAINTAINING VERY HIGH VALUES OF ATMOSPHERIC MOISTURE OVER OUR
REGION. PW VALUES AROUND 2.0 INCHES THROUGH TUESDAY NIGHT. ANOTHER
ROUND OF POSSIBLE CONVECTION EXPECTED MONDAY. LIKELY/CATEGORICAL
POPS APPEAR IN ORDER. DEPENDING ON AMOUNT OF SUNSHINE/DIURNAL
HEATING...BETTER INSTABILITY EXPECTED MONDAY IN THE LOW LEVEL WARM
SECTOR...ALONG WITH UPPER ENERGY AND COOLER TEMPS ALOFT
APPROACHING THE REGION. HOWEVER...MAIN CONCERN WILL CONTINUE TO
BE LOCALLY HEAVY RAIN ASSOCIATED WITH HIGH PW VALUES. OFFICIAL
FORECAST PROVIDES TOTAL QPF AMOUNTS INTO WEDNESDAY OVER 2 INCHES
ACROSS MUCH OF THE CWA...WITH THE HIGHEST AMOUNTS ACROSS THE
CENTRAL SAVANNAH RIVER AREA. FORTUNATELY...THIS IS THE AREA STILL
HIT HARDEST BY THE RECENT DROUGHT. GUIDANCE TEMPERATURES SHOWING
QUITE A SPREAD THROUGH THE PERIOD...BUT POPS ARE MUCH BETTER IN
LINE. WILL STAY CLOSE TO A CONSENSUS WITH DAYTIME/NIGHTTIME
TEMPERATURES AND NEAR/ABOVE GUIDANCE FOR PRECIPITATION CHANCES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEAK UPPER TROUGH AXIS AND AXIS OF HIGHEST MOISTURE PROGGED TO
SLOWLY SHIFT TO NEAR THE COAST BY WEDNESDAY/WEDNESDAY
AFTERNOON. WITH A WEAK SURFACE BOUNDARY MOVING INTO THE REGION
ALONG WITH PLENTIFUL ATMOSPHERIC MOISTURE REMAINING OVER OUR THE
CWA...EXPECT ADDITIONAL SHOWERS/THUNDERSTORMS. LOOKING LIKE A GOOD
CHANCE OF PRECIPITATION ACROSS THE AREA ON WEDNESDAY WITH A
GRADUAL REDUCTION IN CHANCES FOR PRECIPITATION WEDNESDAY NIGHT
THROUGH THE END OF THE PERIOD. ON THURSDAY...THE UPPER
TROUGH/MOISTURE AXIS REMAINS NEAR THE COAST AND WILL CONTINUE WITH
MENTION OF SLIGHT CHANCE OF MAINLY AFTERNOON/EVENING SHRA/TSRA.
BEST CHANCES WILL BE ACROSS THE EASTERN SECTIONS OF THE CWA CLOSER
TO THE MOISTURE AXIS.

LATE WEEK INTO THE WEEKEND...MODELS GENERALLY SHIFT UPPER TROUGH
AXIS AND AREA OF HIGHEST MOISTURE JUST OFFSHORE WHILE TRYING TO
DEVELOP AN UPPER RIDGE NEAR OR JUST WEST OF OUR REGION...WITH
APPEARANCE OF POSSIBLE TROUGHINESS ALONG THE EAST COAST OR OFFSHORE.
THOUGH LESS MOISTURE THAN EARLIER IN THE WEEK...GFS STILL PROGS AT
OR ABOVE NORMAL PW VALUES. SO...THINK SLIGHT CHANCE POPS APPEAR
OK THROUGH SATURDAY...BUT CONDITIONS MAY DRY OUT FOR SUNDAY.
TEMPERATURES THROUGH THE PERIOD WILL GRADUALLY RISE THROUGH THE
END OF THE WEEK CLOSER TO MORE SEASONAL READINGS.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A MOIST SOUTH FLOW AHEAD OF A PRESSURE TROUGH WILL RESULT IN
RESTRICTIONS DURING MOST OF THE TAF PERIOD. THE GFS AND NAM MOS ARE
IN GOOD AGREEMENT INDICATING IFR OR MVFR CONDITIONS. THERE WILL BE
NUMEROUS SHOWERS AND WIDELY SCATTERED THUNDERSTORMS. DID NOT
FORECAST THUNDERSTORMS IN THE TERMINALS AT THIS TIME BECAUSE OF
TIMING UNCERTAINTY.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS
ASSOCIATED WITH THE SLOW MOVING TROUGH WILL LIKELY CONTINUE THROUGH
WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 10, 2:08 AM EST, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
308 AM EDT SUN JUN 10 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
308 AM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL LATE
THIS AFTERNOON AND EVENING...MAINLY CENTRAL AND WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 4:59 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
559 PM EDT SUN JUN 10 2012

GAZ077-102300-
BURKE-
559 PM EDT SUN JUN 10 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN BURKE COUNTY
THROUGH 700 PM EDT...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...17 MILES SOUTH OF KEYSVILLE...MOVING NORTH AT
25 MPH. THE STORM WILL AFFECT THE AREA NEAR THE BURKE AND JEFFERSON
COUNTY LINE.

THE STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH...BRIEF HEAVY
DOWNPOURS...SMALL HAIL AND DANGEROUS LIGHTNING.

&&

LAT...LON 3293 8225 3295 8228 3308 8230 3315 8228
      3322 8224 3326 8225 3320 8194
TIME...MOT...LOC 2158Z 202DEG 21KT 3304 8225

The radar

The Columbia radar (KCAE), 59 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
June 10, 8:40 PM EST to 8:44 PM EST
Where
Newberry County, Newberry
Measured
60 kt (69 mph) estimated gust
Property damage
$16,000
Reported by
Department of Highways
Coordinates
34.280, -81.620

DOT reported a tree on a home in Newberry along with other trees down along Hillbrook Lane.

Tornado, Newberry

When
June 10, 8:48 PM EST to 8:50 PM EST
Where
Newberry County, Newberry Arpt to 1.43 mi NE of Newberry Arpt
Rating
EF0
Path length
1.5 mi
Path width
50 yd
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.320, -81.630

Sheriff conducted a damage survey of the trees down from just east of the airport to I-26.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyThe tornado archive for South Carolina, 2012Warnings in South Carolina, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375769, 375768.